Alert archive / Texas / Flash Flood Warnings in 1996
Flash Flood Warning 32, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at Jul 15, 1996, 4:32 PM CDT for Upton County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 15, 1996, 4:32 PM CDT (21:32 UTC)
- Expired
- Jul 15, 1996, 7:35 PM CDT
- In force
- 3 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Whole counties
County Upton County, TX
The radar
The Midland/Odessa radar (KMAF), 65 km from the middle of the area, began a volume at 21:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 9.5 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 211 J/kg
- Mixed-layer CIN
- -84 J/kg
- Mixed-layer LCL
- 908 m above ground
- 0-6 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- 35 m²/s²
- 0-3 km storm-relative helicity
- 65 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMAF 152134 FFWMAF TXC461-160035- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE MIDLAND TX 432 PM CDT MON JUL 15 1996 THE NATIONAL WEATHER SERVICE IN MIDLAND TX HAS ISSUED A FLASH FLOOD WARNING EFFECTIVE UNTIL 735 PM CDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTHWEST TEXAS ...UPTON COUNTY AT 430 PM CDT...SATELLITE AND RADAR HAD ESTIMATED RAINFALL AMOUNTS IN EXCESS OF 2 INCHES IN PARTS OF SOUTHERN UPTON COUNTY. THE STORMS PRODUCING THIS RAIN WERE MOVING SLOWLY NORTH AT LESS THAN 10 MPH THROUGH THE REST OF THE COUNTY. DUE TO SATURATED GROUND...THE ADDITIONAL HEAVY RAINFALL THAT IS EXPECTED OVER UPTON COUNTY WILL MAKE FLOODING IMMINENT. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND.
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 15, 3:18 PM CDT, 1 hour 14 minutes earlier.
Area forecast discussion, Jul 15, 3:18 PM CDT, 1 hour 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND TX 318 PM CDT MON JUL 15 1996 PCGRIDDS OR INTERNET DATA UNAVAILABLE THIS TIME AROUND. WATER VAPOR SATL SHOWS A WEAK VORT MAX SOUTH OF AZ. A SPEED MAX WAS ALSO MOVING E/WARD NORTH OF LBB. WINDS ALOFT ABOVE 7H GENERALLY FROM THE SOUTH VEERING TO WEST AOA 25H. NEW THUNDERSTORMS FIRING OVER MOST OF CWA..MOSTLY FROM MAF AND SOUTHWARD KEEPING US OCCUPIED. AGREED MORE WITH THE NGM SOLN THIS TIME. BOTH MODELS AT THE SFC WERE PRETTY SIMILAR WITH FCSTS THIS TIME. THE AVN THRU THIS FCST RUN DVLPD A STRONGER UPPER RIDGE OVER THE SRN USA..WHILE SEEMINGLY IGNORING THE SFC REFLECTION. THIS WAS PICKED UP BETTER BY THE NGM UPPER AIR FCST. THE AVN ALSO LOOKED TOO DRY CONSIDERING CONTINUED SELY SFC FLOW..WITH THE UPPER AIR MOISTURE IN NO BIG HURRY TO LEAVE THE REGION. AS MENTIONED BEFORE..THESE SLOW MOVING STORMS MAY PRODUCE LOCALLY HEAVY RAINS AND AGGRAVATE FLOODING OVER AREAS THAT ALREADY RECEIVED A LOT OF RAINS YSTRY. FOR TONIGHT..WILL GO WITH CURRENT GUIDANCE. COOR WITH LBB..THANKS FOR THE HELP. COMMENTS ARE WELCOME.... CNM 69 / 20 MAF 68 / 30 MRF 61 / 30 P07 74 / 20 BOYD
In the hours before
Special weather statement, Jul 15, 11:59 AM CDT, 4 hours 33 minutes before
NMZ027>029-TXZ045>048-050>052-057>063-067>070-074-075-079>082-160500- THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE MIDLAND TX 1156 AM CDT (1056 AM MDT) MON JUL 15 1996 THIS OUTLOOK PERTAINS TO THE FOLLOWING COUNTIES IN WEST TEXAS: ANDREWS CULBERSON GLASSCOCK MARTIN REAGAN UPTON BORDEN DAWSON HOWARD MIDLAND REEVES WARD BREWSTER ECTOR JEFF DAVIS PECOS SCURRY WINKLER CRANE GAINES LOVING PRESIDIO TERRELL AND IN SOUTHEAST NEW MEXICO: EDDY LEA SYNOPSIS: A MOIST AND RELATIVELY UNSTABLE ATMOSPHERE EXISTS OVER THE REGION. A WEAK UPPER LEVEL DISTURBANCE WAS LOCATED OVER SOUTHWEST NEW MEXICO. ALSO...A FEW OUTFLOW BOUNDARIES FROM PREVIOUS THUNDERSTORMS WERE LURKING AROUND THE REGION. WITH DAYTIME HEATING... MORE SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND EVENING. THESE STORMS SHOULD REMAIN BELOW SEVERE CRITERIA. HOWEVER...A SLOW GENERALLY NORTHEASTWARD MOVEMENT OF STORMS WILL HELP CAUSE LOCALLY HEAVY RAINS. THE MAIN THREAT TODAY WILL BE POSSIBLE FLOODING...ESPECIALLY OVER LOCALITIES THAT HAVE RECEIVED EXCESSIVE RAINS LATELY. PERSONS LIVING NEAR NORMALLY DRY STREAMS SHOULD MONITOR THE WEATHER RSITUATION...AND BE PREPARED TO MOVE TO HIGHER GROUND. SPOTTER ACTIVATION IS NOT ANTICIPATED. BOYD
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 14, 9:24 PM CDT | Flash Flood Warning | MAF | Brewster, Presidio | 4 hr |
| Jul 14, 9:24 PM CDT | Flash Flood Warning | MAF | Pecos | 4 hr |
| Jul 15, 4:06 PM CDT | Tornado Warning | MAF | Jeff Davis, Presidio | 34 min |
Nearby
Flash Flood Warnings in Texas, 1996Every flash flood warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.